Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Springfield, MO

May 9, 2006Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at May 9, 2006, 4:49 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 4:49 AM CDT (09:49 UTC)
Expired
May 9, 2006, 10:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:00 AM CDTFLASH FLOODFaulkner, KSAREAS AROUND FAULKNER AND SOUTHWEST OF FAULKNER WERE FLOODED DUE TO EXCESSIVE RAINFALL AMOUNTS OF TWO TO 2.5 INCHES IN LESS THAN 2 HOURS. SPECIFICALLY...SOUTHWEST BRUSH CREEK ROAD WAS CLOSED DUE TO THE FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 090951
FFWSGF
KSC021-091545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1045 AM CDT.

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT RAINFALL RATES ASSOCIATED WITH 
  THUNDERSTORMS MOVING INTO SOUTHWEST CHEROKEE COUNTY WERE APPROACHING
  TWO INCHES PER HOUR.  MORE STORMS OVER SOUTHEAST KANSAS WILL LIKELY
  TRAIN OVER THIS SAME AREA...CAUSING RAPID RISES IN SMALL CREEKS.
  FLOODING IS LIKELY...ESPECIALLY IN THE SOUTHWESTERN SECTION OF 
  CHEROKEE COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BAXTER SPRINGS...CARONA...COLUMBUS...GALENA...WEIR...
  SCAMMON...WEST MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON
  AND LOWELL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506

$$

CRAMER
3 follow-up statements
000 
WGUS73 KSGF 091112
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CDT TUE MAY 9 2006

KSC021-091545-
CHEROKEE KS-
607 AM CDT TUE MAY 9 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE COUNTY UNTIL
1045 AM CDT...

AT 604 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
SOUTHWEST CHEROKEE COUNTY NEAR THE TOWN OF FAULKNER. LOCAL COUNTY 
ROADS AROUND THE FAULKNER AREA ARE FLOODED AND BECOMING IMPASSABLE 
AS OF 6 AM. DOPPLER RADAR ESTIMATED THAT NEAR TWO INCHES OF RAIN 
FELL ACROSS SOUTHERN CHEROKEE COUNTY BETWEEN CHETOPA AND BAXTER 
SPRINGS SINCE 430 AM. 

SOME OF THE LOCAL CREEKS THAT WILL BE DIRECTLY AFFECTED BY THE 
FLOODING ARE...FLY CREEK...CHERRY CREEK...WILLOW CREEK AND TAR 
CREEK. ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED IN CHEROKEE 
COUNTY...ANOTHER ONE HALF INCH OF ADDITIONAL RAINFALL IS LIKELY 
BEFORE IT TAPERS OFF AFTER 8 AM. 

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506

$$

JLT
000 
WGUS73 KSGF 091356
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 AM CDT TUE MAY 9 2006

KSC021-091545-
CHEROKEE KS-
852 AM CDT TUE MAY 9 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHEROKEE COUNTY UNTIL
1045 AM CDT...

AT 850 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS INDICATED THAT 
FLOODING WAS OCCURRING IN AND AROUND SOUTHWEST CHEROKEE 
COUNTY...SPECIFICALLY THE FAULKNER COMMUNITY. DOPPLER RADAR AND 
LOCAL OBSERVATIONS ACROSS SOUTHERN CHEROKEE COUNTY HAD RECEIVED 
BETWEEN 1.50...TO LOCALLY 2.50 INCHES SINCE 5 AM. ALTHOUGH THE RAIN 
HAS ENDED ACROSS THE WARNED AREA...RUNOFF IS NOT COMPLETE AND 
LOCALIZED FLOODING WILL CONTINUE THROUGH THE LATE MORNING. 

IF YOU OBSERVED WATER OVER THE ROAD...TURN AROUND AND TAKE AN 
ALTERNATE ROUTE.  

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506

$$

JLT
000 
WGUS73 KSGF 091552
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1052 AM CDT TUE MAY 9 2006

KSC021-091602-
CHEROKEE KS-
1052 AM CDT TUE MAY 9 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3732 9463 3701 9464 3700 9506 3733 9506

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:29 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 9, 2:29 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL
MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY
LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY
BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800
GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN
VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND
EARLY TUESDAY MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 8, 11:08 PM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT MON MAY 8 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1108 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE...CAPABLE OF ONE INCH HAIL...WIND GUSTS OF 40 TO 60
MPH...AND HEAVY RAINFALL WHICH MAY LEAD TO AREAS OF FLOODING. THE
BEST CHANCES FOR HEAVY RAIN WILL BE IN COUNTIES ALONG THE WESTERN
MISSOURI STATE LINE...GENERALLY NORTH OF JOPLIN.

  AREAS AFFECTED AND TIMING:

STRONG THUNDERSTORMS OVER KANSAS WILL CONTINUE TO MOVE EAST AND
SOUTHEAST INTO PORTIONS OF THE MISSOURI OZARKS OVERNIGHT. THESE
STORMS ARE EXPECTED TO AFFECT PORTIONS OF SOUTHEAST KANSAS BY 1230
TO 130 AM...AREAS FROM OSCEOLA...NEVADA...TO JOPLIN BY 2 TO 3
AM...AND AS FAR EAST AS THE VERSAILLES AND SPRINGFIELD AREAS BY 3 TO
5 AM. IT APPEARS THAT MOST OF THE STORMS WILL AFFECT AN AREA NORTH
OF MISSOURI HIGHWAY 60 THROUGH EARLY TUESDAY MORNING.

  DISCUSSION:

AN UPPER LEVEL DISTURBANCE HAS ALLOWED STRONG THUNDERSTORMS TO
DEVELOP ALONG A COLD FRONT OVER THE CENTRAL PLAINS. INCREASING
MOISTURE WILL MOVE INTO THE AREA AS STRENGTHENING LOW LEVEL SOUTH
WINDS DEVELOP OVER THE REGION TONIGHT. WHILE THE STORMS ARE EXPECTED
TO BE GRADUALLY WEAKENING LATE TONIGHT...ENOUGH INSTABILITY WILL BE
PRESENT TO ALLOW ISOLATED STRONG TO SEVERE STORMS TO PERSIST AS THEY
MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE MORNING
HOURS ON TUESDAY. WHILE SOME OF THE STRONGER STORMS COULD STILL
PRODUCE SOME SMALL HAIL...THE PRIMARY THREAT WILL BE LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO SOME FLOODING.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO AFFECT
THE OUTLOOK AREA LATE TUESDAY AFTERNOON AND CONTINUE INTO
WEDNESDAY. THERE IS SOME POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH
THE PRIMARY RISKS BEING LARGE HAIL AND POSSIBLY LOCALLY DAMAGING
WINDS.

HEAVY RAINFALL AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK
AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH EVEN
HEAVIER AMOUNTS POSSIBLE IN ISOLATED AREAS. RAINFALL OF THIS
MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING AS WELL AS
SIGNIFICANT RISES AND OR FLOODING ON MANY OF THE LARGER STREAMS
AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE MARGINAL AND ISOLATED NATURE OF ANY SEVERE WEATHER
TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
SPOTTERS...LAW ENFORCEMENT OFFICIALS...AND EMERGENCY MANAGERS ARE
ASKED TO RELAY ANY REPORTS OF FLOODING OR HAIL TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 4:28 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

CHEROKEE

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 JASPER                LAWRENCE
MCDONALD              NEWTON                STONE

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA...
JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON...
NEOSHO AND PINEVILLE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:31 AM CDTSevere Thunderstorm WarningSGFCherokee74 min
May 9, 3:07 PM CDTFlash Flood WatchSGFCherokee, Crawford25 hr

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.